Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

April 14, 2006Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 8:42 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2006, 8:42 PM EDT (00:42 UTC)
Expired
Apr 14, 2006, 9:31 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:31 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 14, 7:31 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI APR 14 2006

.AVIATION...

ANOTHER MESOSCALE COMPLEX (MCS) MOVING THROUGH THE OHIO VALLEY WILL
BRING ANOTHER ROUND OF CONVECTION TO SE WV THIS EVENING. THEN A
SECOND MCS COMING OUT OF THE OHIO VALLEY TO BRING EVEN MORE
CONVECTION TO THE AREA AROUND SUNRISE. BULK OF PRECIP TO HOLD OFF
UNTIL AFTER MIDNIGHT AND STAYS NORTH THROUGH NORTHERN WV/VA. FOR THE
IMMEDIATE AREA...SE WV AND VIRGINIA HIGHLANDS TO BE THE FOCUS FOR
SHOWERS TONIGHT. ACCOMPANYING THE MCSS WILL BE A 45 KT WESTERLY LOW
LEVEL JET. THIS WESTERLY JET WILL LIMIT PRECIPITATION CHANCES TO THE
EAST. FOG POSSIBILITIES EXIST WITH SATURATED GROUND ACROSS NORTHERN
CWA BUT LIMITED TO AREAS SEEING SOME CLEARING TONIGHT. WITH AN
UNSTABLE ATMOSPHERE AND RESIDUALLY BOUNDARY IN THE
AREA...THUNDERSTORMS COULD REDEVELOP SATURDAY AFTERNOON.

&&

.PREV DISCUSSION...
 (ISSUED 319 PM EDT FRI APR 14 2006)

SHORT TERM /TONIGHT/...

ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY
20Z TO BE FOLLOWED MOSTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z
SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5
AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWATS OF ONLY 0.77
MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT
IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD
ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON.
TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMILAR TO LAST NIGHTS
MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A
DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT
EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM
NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW.

LONG TERM /SATURDAY THROUGH FRIDAY/...

MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS
MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH
TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS
DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER
BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE
GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE
A BIT LESS THAN SEEN THIS AFTN.

AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE
SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY
PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY
OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS
FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN
HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD
CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP
SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE
ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH
OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS
CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC
WITH THE EVENTUAL LOCATION OF THE BOUNDARY.

COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG
LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH
OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR
SOME AREAS.

MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR
WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL
BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A
SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED
BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND
ON SUNDAY.

GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH
ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE
SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP
ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS
SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU
FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL
PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY
OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK
MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY
THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS
PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH
SHOULD FRONT COME THRU EARLY IN THE MORNING.

OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS
SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP
UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD
IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE
PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH
WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL
SOME QUESTIONS ABOUT DEGREE OF WARMUP.  SHOWER AND TSTORM CHANCES
CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING
EASTWARD.

AVIATION...

MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES.
ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS
AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH
ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN
THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE
SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT
ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF
DEVELOPMENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Apr 14, 3:34 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 PM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL
TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE
SATURDAY MORNING THROUGH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY
THUNDERSTORMS THAT DEVELOP.

LAWRENCE

In the hours before

Special weather statement, Apr 14, 2:54 PM EDT, 5 hours 48 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 141854

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT FRI APR 14 2006

VAZ035-045-046-059-141930-
CHARLOTTE VA-APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
254 PM EDT FRI APR 14 2006

...HEADLINE...

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF ELON...OR ABOUT 9 MILES EAST OF BIG
ISLAND...MOVING SOUTHEAST AT 45 MPH. THIS STORM WILL MOVE THROUGH
THE AREA BETWEEN 3:00 PM AND 4:00 PM. GUSTY WINDS UP TO 40 MPH AND
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

RCS
Local storm report, Apr 14, 8:05 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 S QUINWOOD            38.01N 80.70W
04/14/2006  M0.88 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE
Local storm report, Apr 14, 8:12 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             QUINWOOD                38.06N 80.70W
04/14/2006  M1.00 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:23 PM EDTSevere Thunderstorm WarningRNKBotetourt67 min
Apr 15, 2:17 AM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington37 min
Apr 14, 8:28 PM EDTSevere Thunderstorm WarningRNKGreenbrier38 min
Apr 15, 12:46 AM EDTSevere Thunderstorm WarningRNKGreenbrier79 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.